Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 1, NWS El Paso, TX

February 9, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 9, 2018, 6:50 PM MST for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 10, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 6:50 PM MST (01:50 UTC)
In effect from
Feb 10, 2018, 12:00 PM MST
Expired
Feb 10, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3755 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS84 KEPZ 100150
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
650 PM MST Fri Feb 9 2018

...FIRE WEATHER WATCH IN EFFECT ON SATURDAY AFTERNOON AND EARLY
EVENING FOR THE SOUTHWEST DESERTS, THE SOUTH CENTRAL LOWLANDS,
THE SOUTHERN RIO GRANDE VALLEY AND HUDSPETH COUNTY FOR LOW
RELATIVE HUMIDITY, STRONG WINDS AND CRITICAL FIRE WEATHER ...

.Critical fire weather conditions are expected Saturday as an
upper trough with an associated surface cold front approaches the
region. Very dry air with relative humidities below 15 percent 
and strong 20-foot winds between 15 to 25 mph and gusts up to 35 
mph are possible in the afternoon and early evening hours. 
Critical conditions will start in the New Mexico bootheel and Luna
County early in the afternoon, then spreading into Dona Ana, 
Sierra, southern Otero counties and all of Far West Texas.

NMZ111-112-TXZ056-101500-
/O.UPG.KEPZ.FW.A.0001.180210T1900Z-180211T0000Z/
/O.NEW.KEPZ.FW.W.0001.180210T1900Z-180211T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
650 PM MST Fri Feb 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY FOR
LOW RELATIVE HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 
056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 6 PM
MST Saturday. 

* AFFECTED AREA...Most of fire weather zone 111, portions of 
  fire weather zone 112 and Hudspeth County. 

* WIND...20-foot winds from the west and west-southwest between
  15 to 25 mph with gusts up to 35 mph. 

* HUMIDITY...Minimum relative humidities between 10 to15 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ055-101500-
/O.NEW.KEPZ.FW.W.0001.180210T1900Z-180211T0100Z/
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
650 PM MST Fri Feb 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY FOR
LOW RELATIVE HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONE 
055...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 6 PM
MST Saturday. 

* AFFECTED AREA...Fire weather zone 55.

* WIND...20-foot winds from the west and west-southwest between
  15 to 25 mph with gusts up to 35 mph. 

* HUMIDITY...Minimum relative humidities between 10 to 15 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
422 
WWUS84 KEPZ 101417
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
717 AM MST Sat Feb 10 2018

...FIRE WEATHER WATCH IN EFFECT ON SATURDAY AFTERNOON AND EARLY
EVENING FOR THE SOUTHWEST DESERTS, THE SOUTH CENTRAL LOWLANDS,
THE SOUTHERN RIO GRANDE VALLEY AND HUDSPETH COUNTY FOR LOW
RELATIVE HUMIDITY, STRONG WINDS AND CRITICAL FIRE WEATHER ...

.Critical fire weather conditions are expected Saturday as an
upper trough with an associated surface cold front approaches the
region. Very dry air with relative humidities below 15 percent
and strong 20-foot winds between 15 to 25 mph and gusts up to
35 mph are possible in the afternoon and early evening hours.
Critical conditions will start in the New Mexico bootheel and
Luna County early in the afternoon, then spreading into Dona Ana,
Sierra, southern Otero counties and all of Far West Texas.

NMZ110-113-110100-
/O.EXA.KEPZ.FW.W.0001.180210T1900Z-180211T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
717 AM MST Sat Feb 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 
110 AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon today to
6 PM MST this evening. 

* AFFECTED AREA...Fire weather zone 55.

* WIND...20-foot winds from the west and west-southwest between 
  15 to 25 mph with gusts up to 35 mph.

* HUMIDITY...Minimum relative humidities between 10 to 15 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ111-112-TXZ055-056-110100-
/O.CON.KEPZ.FW.W.0001.180210T1900Z-180211T0100Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
717 AM MST Sat Feb 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER 
ZONES 055, 056, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111, 112, 55 AND 56.
  

* WIND...20-foot winds from the west and west-southwest between 
  15 to 25 mph with gusts up to 35 mph.

* HUMIDITY...Minimum relative humidities between 10 to 15 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 9, 2:36 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 9, 2:36 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
236 PM MST Fri Feb 9 2018

.SYNOPSIS...
Windy and warm conditions are expected Saturday as a disturbance
approaches. A cold front will follow for Sunday bringing
noticeably cooler conditions for a day or two. Meanwhile dry
weather will continue into midweek before a developing storm
system brings rain chances to much of the area for the later part
of next week.

&&

.DISCUSSION...
Current satellite loops showcase a broad longwave trough over
much of the continental US with ridging remaining in place over
the eastern Pacific. This continues to place the Borderland under
dry northwesterly flow for yet another day. But things are about
to get interesting.

While some high clouds are poised to follow the flow into the
region, models remain in good agreement with regards to a
shortwave trough that will track through the mean flow from the
northern Rockies into northern New Mexico by Sunday morning. While
this feature may bring only a slight chance of a few light
showers to the higher terrain of our northern zones as it passes
by, it will help carve out a lee trough Saturday thanks to
increasing westerly flow aloft. This in turn will help generate
strong and gusty west surface winds Saturday afternoon as mixing
to around 650mb should be sufficient to generate afternoon gusts
of 35 to 40 mph. Right now winds look to stay just below wind
advisory criteria. But with the dry air in place, critical fire
weather conditions will persist.

In the wake of this system a decent cold front will back into the
area from the north and east early Sunday. As a result we will see
a solid drop in temps of at least 15 degrees from Saturday's
readings. But any cooling will be short lived as temps begin
moderating by Monday.

Meanwhile things get real interesting in the longer term.
Surprisingly enough, both the GFS and ECMWF continue to agree on
the development of a vigorous cut off low off the central
California coast by Monday afternoon and dig it south to a
position near the northern Baja by Thursday morning. This
positioning will allow for the transport of subtropical moisture
into the desert southwest as the flow strengthens from the
southwest. Moisture will begin to arrive by midweek with generally
lowering cloud decks and increased precip chances for Thursday
and Friday. Initially this will we a rather warm setup, with
mainly rain at most elevations. However, depending on the
eventual track of the upper low, we may be able to bring the cold
pool aloft over our higher terrain and lower mountain snow levels
by the end of the week.

&&

.AVIATION...Valid 10/00Z-11/00Z...
VFR conds persist thru period with P6SM and skies with few to
scattered high clouds. Winds will be mostly light and variable thru
0Z then shifting to the southwest between 5 to 10 kts.

&&

.FIRE WEATHER...
Critical fire weather conditions are possible tomorrow as an upper
trough approaches the region. This brings breezy conditions along
with very dry air which enhances the fire weather danger in the
area. On Sunday, a cold front will reach the Borderland bringing
cooler and slightly more moist air. Temperatures will decrease
around 15 degrees of what will be seen on Saturday. Afterwards, a
warming trend will begin with temperatures going back to well above
normal. Relatively quiet weather returns Monday through mid-week
before the next disturbance comes our way. This storm system will
bring subtropical moisture and rain chances for most of the area
for next Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 46  76  46  56 /   0   0   0   0
Sierra Blanca           43  73  42  53 /   0   0   0   0
Las Cruces              39  73  41  58 /   0   0   0   0
Alamogordo              38  73  39  53 /   0   0   0   0
Cloudcroft              30  53  19  39 /   0   0   0  10
Truth or Consequences   43  70  38  55 /   0   0   0   0
Silver City             36  62  36  57 /   0   0   0   0
Deming                  35  73  37  60 /   0   0   0   0
Lordsburg               31  72  33  63 /   0   0   0   0
West El Paso Metro      47  73  47  55 /   0   0   0   0
Dell City               34  74  28  51 /   0   0   0   0
Fort Hancock            44  78  43  61 /   0   0   0   0
Loma Linda              39  70  34  51 /   0   0   0   0
Fabens                  39  77  39  58 /   0   0   0   0
Santa Teresa            41  74  42  56 /   0   0   0   0
White Sands HQ          42  73  46  53 /   0   0   0   0
Jornada Range           30  72  34  55 /   0   0   0   0
Hatch                   34  75  37  59 /   0   0   0   0
Columbus                38  75  39  61 /   0   0   0   0
Orogrande               40  74  43  53 /   0   0   0   0
Mayhill                 41  62  22  45 /   0   0   0  10
Mescalero               32  59  24  46 /   0   0   0  10
Timberon                31  57  26  41 /   0   0   0  10
Winston                 29  60  22  53 /   0   0   0   0
Hillsboro               37  66  33  55 /   0   0   0   0
Spaceport               31  70  32  56 /   0   0   0   0
Lake Roberts            23  59  19  57 /   0   0   0   0
Hurley                  32  65  32  58 /   0   0   0   0
Cliff                   24  68  24  64 /   0   0   0   0
Mule Creek              35  63  31  61 /   0   0   0   0
Faywood                 37  66  36  58 /   0   0   0   0
Animas                  35  74  36  65 /   0   0   0   0
Hachita                 32  72  34  62 /   0   0   0   0
Antelope Wells          40  72  36  64 /   0   0   0   0
Cloverdale              38  67  37  63 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch Saturday afternoon for NMZ111-112.

TX...Fire Weather Watch Saturday afternoon for TXZ056.

&&

27-Laney/29-Crespo
Hazardous weather outlook, Feb 9, 6:46 AM MST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
646 AM MST Fri Feb 9 2018

NMZ401>417-TXZ418>424-101400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
646 AM MST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

West to southwest winds will gust 35 to 45 mph on Saturday
afternoon. This will cause a few areas of blowing dust, mainly
confined to typical dust-prone areas like Lordsburg Playa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hardiman

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:59 AM MSTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra19 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.